Fentanyl overdose deaths spike in SLO County, health officials say

By JOSH FRIEDMAN

The San Luis Obispo County Public Health Department is warning of an “alarming” increase in deaths from fentanyl overdoses over the past five months. 

Between May and October, 10 people died in SLO County as a result of toxic levels of fentanyl, according to the health department. Over the past four years, there were two deaths or fewer annually as a result of toxic levels of fentanyl.

Fentanyl is a synthetic opioid that is 100 times more potent than morphine and 30-50 times more potent than heroin. The opioid is used in health care to provide pain relief for severely ill or injured patients, such as those who have cancer or are recovering from surgery.

But, fentanyl is also illegally manufactured and sold outside of health care settings. Illicit fentanyl is sold as a powder or in other forms, including pills that look like prescription opioids. 

Sometimes illicit fentanyl is mixed with other drugs, including heroin, cocaine and methamphetamine, with or without the user’s knowledge. Since fentanyl is so strong, a tiny amount can cause a person to stop breathing, according to the health department. 

Toxicology reports from recent SLO County deaths show fentanyl was mixed with opioids and with stimulants, such as methamphetamine. Individuals who use stimulants may be less aware of the risks and signs of opioid overdose and less likely to have overdose reversal medicine available, health officials said.

Illicit fentanyl could be present in any drug bought on local streets, said SLO County Health Officer Dr. Penny Borenstein in a statement.

“Our hearts go out to those who have lost loved ones to overdose,” Borenstein said. “We want everyone to know: illicit fentanyl is here in San Luis Obispo County and it brings a high risk of overdose. Any drug you buy on the street may be contaminated with lethal levels of fentanyl.”

The safest course of action is to not use illicit drugs, according to health officials. 

For those who choose to use illicit drugs, they can reduce the risks by obtaining naloxone, also known by the brand name Narcan, which can reverse an opioid overdose. Drug users can also use testing strips to test for fentanyl; undergo treatment; and be aware of the signs of an overdose and ready to call 911. 

Please, be respectful of others. Attack ideas, not users. Personal insults, shill or troll accusations, hate speech, and other uncivil comments will be removed. The comments posted represent the opinion of the writer and do not represent the views or policies of the website.

Leave a Reply